Prednisone side effects??

I have posted few times on here whilst waiting to see my Rheumatologist. Who I finally saw today. So had my formal diagnosis as positive for RA.

The consultant wants to start me on a high dose of prednisone and then taper, whilst I also start on methotextrate, but I’m so scared of the side effects..

can anyone share their experience? Or what kind of side effects are experienced? I’m worried about weight gain and insomnia, or that they’ll worsen my already fragile mental health (I appreciate 8 weeks isn’t long….)

thank you

Comments

  • stickywicket
    stickywicket Member Posts: 27,223

    The pred is only until the meth kicks in. For most of us, the effect of the pred on our joints iß so good we don't even think of side effects. Which, I guess, we should if taking it for a long time but that's not what you'll be doing.

    As for meth, I've been on that with hydroxychloroquine for years and they work very well for me. I hope it does for you too.

  • Angel666
    Angel666 Member Posts: 44

    Hi, I have also been recently diagnosed with RA &was put on Prednisone for 12 weeks & weaned off over the last 4 weeks while starting Methotrexate, the steroids worked great for swelling & pain in fact I had almost none, side effects for me were trouble sleeping & weight gain but worked well for the RA, only side effects from the methotrexate has been fatigue, since coming off steroids I've had a couple of flare ups & daily aches & swollen joints so due to go back to consultant on the 11th, hoping I won't have to go back on steroids but know things will have to be tweaked to get me on the right dose of things but like u I was dreading the side effects but really nowhere near as bad as I imagined...hope all goes well for you ☺️

  • frogmorton
    frogmorton Member Posts: 28,211

    I don't know whether rheumatology say the same as people taking steroids for cancer.

    My only experience of steroids (I always have depots in my rear!) is second hand. When my daughter was on them for cancer it 16 it was dexamethasone which is about 7xs stronger than prednisone. She was advised to take both of her (2 ) doses before 2pm to reduce the chances of insomnia. She slept like a baby.

    She did not gain weight at all in the two years she was on the stuff either although she did get round cheeks.

    As you say 8 weeks is a very short time so fingers crossed you won't have too much trouble at all🤞Hopefully the huge reduction in swelling and pain people report should mean that you feel much better all round. I very much hope so for you.

    Best of luck

    Toni x

  • frogmorton
    frogmorton Member Posts: 28,211


  • alexander1
    alexander1 Member Posts: 70

    For me it help remove me from a month long flare. There are side effects from the meds, emotional and head and jaw pains. I was on 20mg prednisone reducing by 5mg a week. 20mg of methotrexate. The methotrexate actually caused me real fatigue for 2-3 days each week. Sadly my bloods on the 3rd month went 10x normal for liver results. Was taken off immediately. Have had a short dose of prednisone which helped me out of a flare.

  • Escoufle
    Escoufle Member Posts: 7

    for Me prédisone is the magic bullet that arrests the flare up and keeps symptoms in check whilst the RA meds establish themselves in the system. As long as you don’t take the steroids for too long and you taper them off steadily it should be ok. I did have one flare up of PMR this year - stress induced. Took steroids from April to august alongside MTX, there has been an impact on my hair (loss of bounce, more wispy) but the literature says that hair should hopefully rebound and improve in the year following stopping steroids. With MTX I take folic acid every day except day of taking MTX and that helped to banish initial fatigue.